Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 222, NWS Memphis, TN

June 16, 2017Chickasaw County, Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jun 16, 2017, 4:34 PM CDT for Chickasaw County, Monroe County, Mississippi. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 4:34 PM CDT (21:34 UTC)
Expired
Jun 16, 2017, 5:15 PM CDT
In force
41 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Chickasaw County, MS, Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 12:42 PM CDTSevere Thunderstorm WatchSPC10 hr

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.6 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2017-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 800 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2017-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
800 J/kg
Mixed-layer CIN
-305 J/kg
Mixed-layer LCL
1569 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS54 KMEG 162134
SVRMEG
MSC017-095-162215-
/O.NEW.KMEG.SV.W.0222.170616T2134Z-170616T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
434 PM CDT FRI JUN 16 2017

The National Weather Service in Memphis has issued a

* Severe Thunderstorm Warning for...
  Central Chickasaw County in northeastern Mississippi...
  Southwestern Monroe County in northeastern Mississippi...

* Until 515 PM CDT

* At 434 PM CDT, a severe thunderstorm was located near Houston,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and dime size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Houston, Trebloc, Prairie, New Wren, Woodland, Sparta, Anchor,
  Egypt, Buena Vista and Mc Condy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3391 8908 3401 8862 3375 8860 3376 8872
      3381 8872 3381 8893 3375 8893 3375 8903
      3374 8904 3374 8905
TIME...MOT...LOC 2134Z 275DEG 21KT 3386 8895 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
990 
WWUS54 KMEG 162148
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
448 PM CDT FRI JUN 16 2017

MSC017-095-162215-
/O.CON.KMEG.SV.W.0222.000000T0000Z-170616T2215Z/
Chickasaw MS-Monroe MS-
448 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR SOUTHEASTERN CHICKASAW AND SOUTHWESTERN MONROE COUNTIES...

At 447 PM CDT, a severe thunderstorm was located near Trebloc, or
near Houston, moving east at 15 mph.

HAZARD...50 to 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Houston, Trebloc, Prairie, New Wren, Sparta, Egypt, Buena Vista and
Mc Condy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3401 8862 3375 8860 3376 8872 3381 8872
      3381 8893 3375 8893 3375 8901 3393 8900
TIME...MOT...LOC 2147Z 267DEG 13KT 3386 8891 

HAIL...<.75IN
WIND...60MPH
 
$$
754 
WWUS54 KMEG 162205
SVSMEG

Severe Weather Statement
National Weather Service Memphis TN
505 PM CDT FRI JUN 16 2017

MSC017-095-162215-
/O.EXP.KMEG.SV.W.0222.000000T0000Z-170616T2215Z/
Chickasaw MS-Monroe MS-
505 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHICKASAW AND
SOUTHWESTERN MONROE COUNTIES WILL EXPIRE AT 515 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until 900 PM CDT for
northeastern Mississippi.

LAT...LON 3401 8862 3375 8860 3376 8872 3381 8872
      3381 8893 3375 8893 3375 8901 3393 8900
TIME...MOT...LOC 2205Z 275DEG 21KT 3385 8879 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:45 PM CDT, 49 minutes earlier.

Area forecast discussion, Jun 16, 3:45 PM CDT, 49 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
345 PM CDT Fri Jun 16 2017

.DISCUSSION...Water Vapor Satellite trends this afternoon
indicates a Mesoscale Convective Vortex (MCV) centered over
Southeast Arkansas. This mesoscale feature combined with daytime
instability has resulted in the development of strong to severe
thunderstorms across the Mid-South this afternoon. As of 3 PM CDT,
temperatures across the forecast area are predominantly in the
middle 80s to lower 90s where convection hasn't occurred already.
Meanwhile, temperatures have cooled back into the 70s near Memphis
due to thunderstorms.

Steep 700-500 mb layer mid-level lapse rates around 7 C/km,
surface based CAPE values averaging between 3000-4000 J/kg, LI's
around -9, and perhaps some marginal shear may result in a few
strong to severe thunderstorms through mid-evening. Coverage of
showers and thunderstorms should gradually diminish this evening
with the loss of daytime heating.

Short term models indicate some weak shortwave ridging may try to
build in across the Mid-South on Saturday keeping low rain
chances confined to areas mainly east of the Mississippi River.
Some uncertainty remains in how an upstream Mesoscale Convective
System (MCS) over Missouri will evolve as it approaches the Lower
Mississippi/Tennessee Valleys. Nonetheless, these short term
trends will be monitored this evening and overnight for any
adjustments to the forecast if needed.

Better chances for showers and thunderstorms are expected for
Sunday and Sunday night as an upper level trough and associated
cold front begins to move through the Lower Mississippi Valley.
Sufficient shear and instability will support a mention for at
least a few strong to severe thunderstorms with damaging winds as
the predominant severe weather threat. This activity will
gradually shift south of I-40 on Monday as high pressure builds in
through mid week. Shower and thunderstorm chances will increase
for late next week into the following weekend due to daytime
instability and increasing tropical moisture.

CJC

&&

.AVIATION...
/18z TAFs/

A diurnal Cu field continues to take shape early this afternoon
and will persist through at least sunset. Winds will remain light
from a general southerly direction initially but are expected to
become more from the west and southwest as a surface trough passes
the area. Showers and thunderstorms are beginning to the develop
over eastern AR and are expected to become a bit more organized
throughout the afternoon, moving in a general southeasterly
direction into northwest MS. This complex of storms may affect
KMEM and KJBR, but the remaining forecast terminals will likely
remain to the east. Patchy fog will be possible overnight, mainly
over portions of west TN and north MS with generally VFR
conditions elsewhere.

Johnson

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jun 16, 12:53 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Memphis TN
1253 PM CDT Fri Jun 16 2017

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-172000-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence-
Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion-
Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman-
Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton-
Tishomingo-Tunica-Union-Weakley-Yalobusha-
1253 PM CDT Fri Jun 16 2017

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a slight risk of severe thunderstorms across portions of
East Arkansas, North Mississippi, and West Tennessee through mid evening.
Damaging winds are the main threat for any thunderstorms that
reach severe limits.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong to severe storms are possible Sunday into Monday as
a cold front moves through the region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested through this evening in support of
severe weather operations. Please relay any reports to the
National Weather Service in Memphis.

In the hours before

Local storm report, Jun 16, 3:44 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
344 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             OSCEOLA                 35.70N 89.99W
06/16/2017  E1.25 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL DOTTING THE GROUND NORTH OF
            OSCEOLA.

&&

MRM
Local storm report, Jun 16, 3:50 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MEMPHIS TN
350 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             BURDETTE                35.81N 89.95W
06/16/2017  E1.25 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL FALLING NEAR BURDETTE ON
            INTERSTATE 55.

0245 PM     HAIL             OSCEOLA                 35.70N 89.99W
06/16/2017  E1.25 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

            HALF DOLLAR SIZED HAIL DOTTING THE GROUND NORTH OF
            OSCEOLA AND SOUTH OF BURDETTE.

&&

MRM
Special weather statement, Jun 16, 3:53 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Memphis TN
353 PM CDT FRI JUN 16 2017

TNZ089-090-162145-
Hardeman TN-Fayette TN-
353 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Western Hardeman County in western Tennessee...
Eastern Fayette County in western Tennessee...

At 352 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lagrange, or 14
miles southwest of Bolivar, moving east at 5 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in western Hardeman and eastern Fayette Counties should
monitor this storm closely.

LAT...LON 3499 8927 3535 8928 3542 8899 3500 8898
TIME...MOT...LOC 2052Z 248DEG 5KT 3512 8919

JOHNSON
Special weather statement, Jun 16, 4:16 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Memphis TN
416 PM CDT FRI JUN 16 2017

MSZ004-162145-
Tippah MS-
416 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

Central Tippah County in northeastern Mississippi...

At 415 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 8 miles north of Ripley.
this storm was nearly stationary.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in central Tippah County should monitor this storm closely.

LAT...LON 3472 8894 3482 8904 3486 8904 3486 8902
      3490 8902 3497 8891 3488 8882 3486 8882
      3486 8880 3483 8877
TIME...MOT...LOC 2115Z 121DEG 2KT 3486 8893
Special weather statement, Jun 16, 4:25 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
425 PM CDT FRI JUN 16 2017

MSZ015-016-023-024-162215-
Pontotoc MS-Monroe MS-Lee MS-Chickasaw MS-
425 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 515 PM CDT
FOR...

Southeastern Pontotoc County in northeastern Mississippi...
Northwestern Monroe County in northeastern Mississippi...
Southwestern Lee County in northeastern Mississippi...
Chickasaw County in northeastern Mississippi...

At 423 PM CDT...strong thunderstorms were producing pea to dime size
hail and wind gusts to 50 mph. These storms were located along a
line extending from near Houlka to near Montpelier. Movement was
east at 25 mph.

Strong outflow winds will likely occur before heavy rain and small
hail.

People in southeastern Pontotoc...northwestern Monroe...southwestern
Lee and Chickasaw Counties should monitor this storm closely.

LAT...LON 3381 8872 3381 8893 3375 8893 3375 8902
      3412 8904 3413 8867 3375 8866 3374 8872
TIME...MOT...LOC 2123Z 275DEG 23KT 3401 8907 3376 8894
Special weather statement, Jun 16, 4:27 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Memphis TN
427 PM CDT FRI JUN 16 2017

TNZ002-162145-
Obion TN-
427 PM CDT FRI JUN 16 2017

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 445 PM CDT
FOR...

North central Obion County in western Tennessee...

At 427 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Union City, moving
northeast at 15 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in north central Obion County should monitor this storm
closely.

LAT...LON 3650 8891 3636 8905 3642 8922 3651 8918
TIME...MOT...LOC 2127Z 209DEG 12KT 3645 8908

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:34 AM CDTSpecial Weather StatementMEGTallahatchie41 min
Jun 16, 6:25 AM CDTDense Fog AdvisoryMEGAlcorn, Tishomingo2 hr
Jun 16, 1:30 PM CDTSpecial Weather StatementMEGCoahoma, Quitman30 min
Jun 16, 1:33 PM CDTSevere Thunderstorm WarningMEGDeSoto, Tunica42 min
Jun 16, 2:04 PM CDTSpecial Weather StatementMEGCoahoma, Quitman, Tate, Tunica41 min
Jun 16, 2:53 PM CDTSpecial Weather StatementMEGPanola, Quitman, Tallahatchie52 min
Jun 16, 3:19 PM CDTSpecial Weather StatementMEGLafayette41 min
Jun 16, 3:41 PM CDTSpecial Weather StatementMEGCalhoun49 min
Jun 16, 4:16 PM CDTSpecial Weather StatementMEGTippah29 min
Jun 16, 4:25 PM CDTSpecial Weather StatementMEGChickasaw50 min
Jun 16, 5:00 PM CDTFlash Flood WarningMEGTippah2 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.